Alert archive / Missouri / Flash Flood Warnings in 2024
Flash Flood Warning 1, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Mar 7, 2024, 9:17 PM CST for 4 counties in Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 7, 2024, 9:17 PM CST (03:17 UTC)
- Expired
- Mar 8, 2024, 3:30 AM CST
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Barton County, MO, Dade County, MO, Jasper County, MO, Lawrence County, MO
The radar
The Springfield radar (KSGF), 61 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.3 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 620 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
052
WGUS53 KSGF 080317
FFWSGF
MOC011-057-097-109-080930-
/O.NEW.KSGF.FF.W.0001.240308T0317Z-240308T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
917 PM CST Thu Mar 7 2024
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Southeastern Barton County in southwestern Missouri...
Southern Dade County in southwestern Missouri...
Northeastern Jasper County in southwestern Missouri...
Northwestern Lawrence County in southwestern Missouri...
* Until 330 AM CST Friday.
* At 917 PM CST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Carthage, Greenfield, Lockwood, Jasper, Golden City, Carytown,
South Greenfield, Dudenville, Meinert, Maple Grove, Red Oak,
Kenoma, Boston, Pennsboro and Stockton Lake.
This includes the following low water crossings...
Muddy Creek at Highway 126, Dry Fork at Pine Road, Sons Creek at
County Road 113, Sinking Creek at County Road 181 and Lousy Branch
at County Road 85.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Many flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3740 9444 3748 9408 3748 9406 3749 9369
3742 9369 3732 9377 3720 9405 3720 9440
FLASH FLOOD...RADAR INDICATED
$$
JT2 follow-up statements
295
WGUS73 KSGF 080706
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
106 AM CST Fri Mar 8 2024
MOC011-057-097-109-080930-
/O.CON.KSGF.FF.W.0001.000000T0000Z-240308T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barton MO-Dade MO-Jasper MO-Lawrence MO-
106 AM CST Fri Mar 8 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM CST EARLY THIS
MORNING FOR SOUTHEASTERN BARTON, SOUTHERN DADE, NORTHEASTERN JASPER
AND NORTHWESTERN LAWRENCE COUNTIES...
At 106 AM CST, Doppler radar indicated that the heavy rainfall that
occurred Thursday evening across the warned area had ended.
Scattered light to moderate rainfall will continue to occur
overnight. Between 1.5 and 3.5 inches of rain have fallen. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Carthage, Greenfield, Lockwood, Jasper, Golden City, Carytown,
South Greenfield, Dudenville, Meinert, Maple Grove, Red Oak,
Kenoma, Boston, Pennsboro and Stockton Lake.
This includes the following low water crossings...
Sinking Creek at County Road 181, Muddy Creek at Highway 126,
Lousy Branch at County Road 85, Sons Creek at County Road 113 and
Dry Fork at Pine Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Many flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3740 9444 3748 9408 3748 9406 3749 9369
3742 9369 3732 9377 3720 9405 3720 9440
FLASH FLOOD...RADAR INDICATED
$$
EW664
WGUS73 KSGF 080928
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
328 AM CST Fri Mar 8 2024
MOC011-057-097-109-080938-
/O.EXP.KSGF.FF.W.0001.000000T0000Z-240308T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barton MO-Dade MO-Jasper MO-Lawrence MO-
328 AM CST Fri Mar 8 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 330 AM CST EARLY THIS MORNING
FOR SOUTHEASTERN BARTON, SOUTHERN DADE, NORTHEASTERN JASPER AND
NORTHWESTERN LAWRENCE COUNTIES...
The heavy rain has ended across the warned area. The Flash Flood
Warning has been replaced by a Flood Advisory until 930 AM this
morning as minor residual flooding from the previous heavy rainfall
occurs. Please continue to heed remaining road closures.
LAT...LON 3740 9444 3748 9408 3748 9406 3749 9369
3742 9369 3732 9377 3720 9405 3720 9440
$$
EWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Mar 7, 5:17 PM CST, 4 hours earlier. Its key messages:
- A few strong to severe storms will occur today (west of Hwy 65) and Friday (south of I-44). 1" hail and 60 mph winds possible.
- Numerous showers and thunderstorms today through Friday night. Generally 1.5-3.0 inches of rain with locally higher and lower amounts up to 5 inches.
- Cooler this weekend, then quieter and warmer weather returns for the start of next week.
Area forecast discussion, Mar 7, 5:17 PM CST, 4 hours before
Area Forecast Discussion National Weather Service Springfield MO 517 PM CST Thu Mar 7 2024 .KEY MESSAGES... - A few strong to severe storms will occur today (west of Hwy 65) and Friday (south of I-44). 1" hail and 60 mph winds possible. - Numerous showers and thunderstorms today through Friday night. Generally 1.5-3.0 inches of rain with locally higher and lower amounts up to 5 inches. - Cooler this weekend, then quieter and warmer weather returns for the start of next week. && .SHORT TERM /THROUGH TONIGHT/... Issued at 1245 PM CST Thu Mar 7 2024 Much of the general forecast through tonight is still on track with highs still expected to be in the mid-50s to mid-60s in the extreme SW corner of MO, and lows tonight in the lower 50s. Widespread rainfall with accumulations of 2-3" is still expected. Some areas north of Springfield have already measured 1-1.5" of rain. These areas could reach higher than 3" by the end of the entire event. The main changes to the forecast with this update is for increasing concerns for potential severe weather and flooding through tonight, especially NW of I-44, with the SPC adding a slight (2/5; 15%) risk for that area and the WPC maintaining a marginal (1/4) risk for excessive rainfall. A deep upper-level longwave trough is currently situated over the west CONUS with the nose of a 100-120+ kt jet stream reaching into OK/TX. Left-exit region divergence is forcing the widespread rain shield across our forecast area. At the surface, a "starfish" frontal pattern is set up across the south-central Plains with a 1004 mb low over the TX panhandle, a southward extending dryline, a SE extending warm front across OK, and a bisecting cold front across KS and NW MO. Just above this, a 30-40 kt low-level jet is progged over east OK. A few strong to severe storms through this evening: Throughout the day today, the sfc low will propagate ENE and the warm front will lift north, shifting to a WSW-ENE orientation. By 6 PM, this front should be across SE KS into central MO with some guidance suggesting the northern cold front intersecting with the warm front in SE KS. Latest satellite obs also depict clearing of clouds across west OK and south-central KS. The clearing should progress eastward as the sfc features evolve allowing for meager instability nosing into SW MO. Latest WoFS and HREF runs depict 500-1000 J/kg of SBCAPE and 250-750 J/kg of MLCAPE. As they say, "you just need enough instability for storms". The mid- and upper-level jet will progress eastward, overspreading 30-50 kts of 0-6 km effective bulk shear behind the warm front and ahead of the cold front. Additionally, a deep moist layer for early March with PWATs around 1.00" will keep dry air entrainment minimal, allowing for any convection to utilize the near full potential of the instability. Sufficient instability and ample shear will support a risk for severe thunderstorms late this afternoon into the late evening, west of Hwy 65. That being said, HREF and WoFS paintballs initiate convection along/ahead of the warm and cold fronts in SE KS. Shear vectors across this boundary look to be at 30-45 degrees which would support semi-discrete cells before forcing from the cold front turns storm mode more linear. Latest WoFS do hit on at least one discrete supercell tracking through our western CWA. Hodographs out ahead of the storms exhibit veer-back-veer profiles with most of the shear in the low-levels thanks to a N-S oriented LLJ. The backing part of the hodograph lands over the expected Bunkers Right storm motion, suggesting any supercell will trend to high precipitation and quickly develop a cold pool and become linear. This will promote a risk of isolated severe wind gusts up to 60 mph. Additionally, larger CAPE profiles within the hail growth zone with lapse rates at 6.5-7.0 C/km will also promote a hail threat up to one inch. The tornado threat is more conditional as the near-surface air becomes more stable after sunset, but given 0-1 km SRH values up to 200 m2/s2 and critical angles near 90 degrees, a tornado or two cannot be ruled out if storm dynamics can overcome the stable boundary layer and/or tap into the warmer air behind the warm front. This threat will be west of Hwy 65, mainly confined along the SW MO/KS border. 1.5-3.0" of rain with locally higher amounts up to 5": While the severe threat should stay west of Hwy 65 as instability becomes much more eager east of the highway, as the night goes on, CAMs suggest storms could begin to train along the warm front, north of I-44. With a 25-35 kt LLJ moving over the front along with moderately-deep moist profiles, training storms would promote a flooding threat. If storms do no effectively train, fast storm motions would keep the flooding threat more marginal. This threat will be further evaluated once observed storm trends tonight are analyzed. It is also important to note that rainfall totals will be locally higher up to 5" where thunderstorms track--and especially train--over. && .LONG TERM /FRIDAY THROUGH THURSDAY/... Issued at 242 PM CST Thu Mar 7 2024 For Friday, the front will gradually shift southeast, starting near I-44 early in the day. As another wave moves up the front, showers and thunderstorms will expand in coverage. Severe potential will exist south of I-44 in the SPC Marginal Risk area, where 1" hail is the primary threat. Generally, MLCAPE values of 500-1,000 J/kg are shown by models with 40-50 kts of deep layer shear. With additional rainfall falling over areas that likely have not seen as much recent rain, flooding potential is low but any training storms could lead to isolated minor flooding. Precip exits the area by early Saturday, with the rest of the day seeing clearing skies and highs in the 50s. Clear skies Saturday night will allow for lows in the upper 20s to low 30s along with a frost/freeze. Vegetation growth is earlier than normal for this time of year, so anyone with sensitive plants will need to take measures to protect them. Highs Sunday will be in the upper 50s to low 60s with sunny skies. Dry weather and a warming trend will continue through Tuesday with highs in the upper 60s to mid 70s Tuesday. 20-30% chances for rain return mid-week with highs in the 70s. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 516 PM CST Thu Mar 7 2024 Showers and thunderstorms are expected to redevelop along a warm front this evening, generally starting north of the TAF locations with precipitation eventually shifting south through the area this evening and overnight. MVFR and IFR conditions are expected with the convection tonight into Friday. && .CLIMATE... Issued at 230 PM CST Wed Mar 6 2024 Record Precipitation: March 7: KSGF: 0.95/1905 KJLN: 0.46/1995 March 8: KSGF: 1.58/1908 KJLN: 1.39/1999 KVIH: 0.95/1958 && .SGF WATCHES/WARNINGS/ADVISORIES... KS...None. MO...None. && SHORT TERM...Price LONG TERM...Titus AVIATION...Lindenberg CLIMATE...Titus
Hazardous weather outlook, Mar 7, 7:55 PM CST, 1 hour 22 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 755 PM CST Thu Mar 7 2024 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-090200- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 755 PM CST Thu Mar 7 2024 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Limited lightning risk. Limited excessive rainfall risk Limited non thunderstorm wind risk. DISCUSSION... A few strong to severe storms will be possible this evening, mainly west of highway 65 in southwest Missouri and southeast Kansas. Hail to the size of quarters and wind gusts up to 60 mph will be possible with the strongest storms.. Locally heavy rainfall this evening and tonight may lead to localized minor flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. More widespread shower and thunderstorm chances (80-95%) return for Friday. A few strong to severe thunderstorms are possible south of Interstate 44 on Friday. These storms may produce one inch hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Lindenberg
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 6:09 PM CST | Severe Thunderstorm Warning | SGF | Barton, Vernon | 66 min |
| Mar 7, 7:09 PM CST | Severe Thunderstorm Warning | SGF | Barton, Cedar, Vernon | 15 min |
| Mar 7, 8:46 PM CST | Severe Thunderstorm Warning | SGF | Dade | 29 min |
| Mar 7, 9:04 PM CST | Severe Thunderstorm Warning | SGF | Greene, Polk | 26 min |
| Mar 8, 1:33 AM CST | Areal Flood Advisory | SGF | Barton, Cedar, Dade, Dallas, Hickory, Jasper and 3 more | 8 hr |
| Mar 8, 6:06 AM CST | River Flood Warning | SGF | Cedar | 18 hr |
| Mar 8, 9:26 AM CST | Areal Flood Warning | SGF | Barton, Cedar, Dade, Hickory, Jasper, Lawrence and 2 more | 9 hr |
| Mar 8, 5:49 PM CST | Areal Flood Advisory | SGF | Barton, Benton, Camden, Cedar, Dade, Dallas and 6 more | 14 hr |
Nearby
Flash Flood Warnings in Missouri, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.